Alert archive / New Hampshire / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Gray, ME

June 27, 2005Coos County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jun 27, 2005, 4:05 PM EDT for Coos County, New Hampshire. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2005, 4:05 PM EDT (20:05 UTC)
Expired
Jun 27, 2005, 6:00 PM EDT
In force
115 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Coos County, NH

The radar

The Portland,ME radar (KGYX), 97 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 272007
FFWGYX
NHC007-272200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
405 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE

* UNTIL 600 PM EDT

* AT 400 PM EDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS NEAR
  PINKHAM NOTCH AND MOUNT WASHINGTON. RADAR INDICATES THAT 6 TO 8 
  INCHES OF RAIN HAS FALLEN IN THIS AREA DURING THE LAST 4 HOURS.

  ADDITIONAL RAIN WAS AGGRAVATE FLOODING OF SMALL CREEKS AND 
  STREAMS...AS WELL AS ROAD WASHOUTS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINKHAM
  NOTCH AND MOUNT WASHINGTON.

LAT...LON 4434 7153 4433 7161 4422 7140 4422 7128
      4425 7111 4431 7108 4436 7113 4434 7127

$$

HAYES
1 follow-up statement
000 
WGUS71 KGYX 272153
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
552 PM EDT MON JUN 27 2005

NHC007-272202-
COOS NH-
552 PM EDT MON JUN 27 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN COOS COUNTY EXPIRES AT 600 
PM...

THE THREAT OF HEAVY RAIN HAS DIMINISHED ACROSS SOUTHERN COOS 
COUNTY. THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 600 PM.

LAT...LON 4434 7153 4433 7161 4422 7140 4422 7128
      4425 7111 4431 7108 4436 7113 4434 7127

$$

HAYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:25 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 27, 2:25 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT MON JUN 27 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVECTION THIS EVENING...FOG AND STRATUS TONIGHT...AND THE REMNANTS
OF THE SYSTEM OVER THE DELMARVA FOR TUESDAY ARE THE SHORT TERM
FORECAST PROBLEMS.

FIRST THE CONVECTION. THE CONVECTION IS DEVELOPING ON ONE OF TWO
BOUNDARIES. THESE BOUNDARIES SHOULD REMAIN ACTIVE THROUGH EVENING...
THEN START TO FALL APART. WITH LITTLE IN THE WAY OF FORCING
OVERNIGHT...CHOSE TO FOREGO THE MENTION FOR MOST PLACES OVERNIGHT.

THE STRATUS IS JUST GETTING INTO THE MID COAST AT THIS TIME. THE
FLOW IN THE MARINE BOUNDARY LAYER ARE EAST...AND THIS SHOULD ALLOW
THE STRATUS TO GET INLAND FOR A TIME TONIGHT...AT LEAST FROM
PORTLAND NORTH AND EAST. MODELS FORECAST THIS FLOW TO SHIFT DURING
THE NIGHT...SO FURTHER INLAND THE ADVANCE OF THE STRATUS STOPS...AND
MAY EVEN DISSIPATE. WITH THE STRATUS AND FOG...WOULD EXPECT THE
LOWER GFS MOS NUMBERS TO BE BETTER...SINCE IT ACCOUNTS FOR THE
MARINE LAYER BETTER.

AFTER THE STRATUS MIXES OUT TUESDAY MORNING (COURTESY OF THE LATE
JUNE SUN)...THE SYSTEM OVER THE DELMARVA ENTERS. BECAUSE OF THE
SOUTHERLY COMPONENT OF THE LOW LEVEL FLOW...COASTAL SECTIONS MAY
NEVER SEE MUCH SUN...AND THE COOLER NAM MOS NUMBERS ARE PREFERRED
HERE. ELSEWHERE...WITH AT LEAST SOME SUNSHINE...THE WARMER GFS
NUMBERS LOOKS OK.

THE WAVE WILL BECOME THE FOCUS FOR ACTIVITY...MAINLY IN THE
AFTERNOON. SINCE THERE IS SOME DYNAMIC FORCING WITH THE ACTION...
BOUGHT INTO THE HIGHER RAIN CHANCES FOR SOUTHERN NEW HAMPSHIRE AND
SOUTHWEST MAINE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
THE REMNANTS OF A WAVE OF LOW PRESSURE WILL EXIT TO THE EAST TUESDAY
NIGHT. MODELS SEEM UNDERDONE ON THIS FEATURE SO GO ABOVE MOS GUIDANCE
TUESDAY NIGHT ON POPS.

WE REMAIN IN A RATHER WARM AND MOIST PATTERN FOR THE LATTER HALF OF
THE WEEK...WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS
THROUGH THE WEEK. A COLD FRONT APPROACHES FROM THE NORTH
WEDNESDAY...THEN STALLS AND RETREATS NORTH. WITH THE BOUNDARY AND
DAYTIME INSTABILITY...FEEL SHOWERS AND THUNDERSTORMS ARE
LIKELY IN NORTHERN SECTIONS CLOSE TO THE BOUNDARY.

NAM/GFS MOS TEMPERATURES ARE FAIRLY CLOSE THROUGH THIS PERIOD...
WITH COMPROMISE BETWEEN THE TWO LOOKING AS THE BEST FORECAST.

BEYOND...ANOTHER AND MORE SIGNIFICANT COLD FRONTAL BOUNDARY
APPROACHES FROM THE WEST FRIDAY. GOOD LONG RANGE MODEL AGREEMENT
AMONG THE GFS/EUROPEAN/UKMET/GEM...WITH ONLY MINOR TIMING
DIFFERENCES IN THE FRONT. CARRY HIGH CHANCE POPS WITH
THIS FRONTAL PASSAGE FRIDAY EVENING. WILL HEDGE WITH MINIMAL CHANCE
POPS EAST SATURDAY MORNING...AS THE BOUNDARY IS STILL RATHER CLOSE.
OTHERWISE...SKIES CLEAR BEHIND THE FRONT...WITH RATHER NICE WEATHER
EXPECTED FOR MOST OF THE HOLIDAY WEEKEND. TEMPERATURES WILL COOL
BEHIND THE FRONT...WITH TEMPERATURES GRADUALLY WARMING SUNDAY AND
MONDAY.

&&

.AVIATION...
WOULD EXPECT WITH THE FOG BANK OFFSHORE THAT PWM WILL GO IFR JUST
BEFORE SUNSET...AND STAY THERE MOST OF THE NIGHT. THE SAME WILL BE
TRUE AT AUG...BUT JUST A COUPLE OF HOURS LATER. CONDITIONS AT PSM
ARE NOT AS CLEAR CUT. AS WINDS IN THE MARINE LAYER SHIFT TO THE
SOUTH AND SOUTHWEST LATER TONIGHT...IFR CEILINGS AT PSM MAY LIFT
LATER TONIGHT.

AT LEB AND CON...THUNDERSTORMS HAVE BEEN CARRIED FOR A FEW HOURS
THIS EVENING AS ACTIVITY WANES. DEPENDING ON HOW FAR INLAND THE
STRATUS GETS BEFORE WINDS IN THE BOUNDARY LAYER SHIFT...THESE
LOCATIONS WILL ALSO SEE IFR CONDITIONS FOR A FEW HOURS TONIGHT.

&&

.MARINE...
IN THE SHORT TERM...LIGHT WINDS SHIFTING TO THE SOUTHWEST LATE
TONIGHT SHOULD REMAIN BELOW 15 KNOTS. THE SOUTHERLY FLOW SHOULD
INCREASE TUESDAY AFTERNOON...BUT BOTH WINDS AND SEAS WILL REMAIN
BELOW SMALL CRAFT LEVELS.

LOOKING AHEAD...EXPECT WINDS TO REMAIN BELOW 20 KTS THROUGH
SATURDAY. WAVE WATCH LOOKS OVERDONE ON SEAS...WITH 7 FT SEAS
UNREALISTIC IN A 15 TO 20 KT FLOW. HOWEVER...SEAS COULD APPROACH
THE 5 FT MARK IN OUR EASTERN WATERS WEDNESDAY AND THURSDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SHORT TERM: HAYES
LONG TERM: APFFEL
Hazardous weather outlook, Jun 27, 5:48 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
548 AM EDT MON JUN 27 2005

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-280947-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25
TO 40 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
548 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 27, 12:42 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1242 PM EDT MON JUN 27 2005

MEZ007>009-NHZ001>003-271941-
CENTRAL SOMERSET ME-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...BETHLEHEM...COBURN GORE...
COLEBROOK...EUSTIS...JACKMAN...LANCASTER...LINCOLN...LITTLETON...
RANGELEY AND WOODSVILLE
1242 PM EDT MON JUN 27 2005

...SCATTERED STRONG THUNDERSTORMS DEVELOPING ACROSS THE MOUNTAINS OF
NORTHERN NEW HAMPSHIRE AND WESTERN MAINE...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS THROUGH THE AFTERNOON. THE STRONGEST STORMS ARE EXPECTED TO
AFFECT PITTSBURG AND CLARKSVILLE IN COOS COUNTY AND COBURN GORE IN
NORTHERN FRANKLIN COUNTY. ANY OF THESE STORMS MAY PRODUCE WIND GUSTS
TO 45 MPH...PEA SIZED HAIL...AS WELL AS FREQUENT LIGHTNING.

IN ADDITION...BECAUSE THE STORMS ARE EXPECTED TO BE SLOW MOVING... UP
TO 2 INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR. THIS WILL RESULT
IN LOCALIZED STREET FLOODING...AS WELL AS RAPID RISES ON SMALL CREEKS
AND STREAMS.

IF YOU PLAN TO BE OUTSIDE IN THE MOUNTAINS OF NORTHERN NEW HAMPSHIRE
AND WESTERN MAINE THIS AFTERNOON...BE ON THE ALERT FOR THREATENING
WEATHER AND SEEK SHELTER AS THUNDERSTORMS APPROACH.

HAYES
Special weather statement, Jun 27, 2:35 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT MON JUN 27 2005

NHZ007-008-272200-
MERRIMACK NH-SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT...CONCORD...FRANKLIN...
HENNIKER...LACONIA AND NEW LONDON
235 PM EDT MON JUN 27 2005

SLOW MOVING THUNDERSTORMS OVER SULLIVAN COUNTY ARE EXPANDING INTO
EXTREME WESTERN MERRIMACK COUNTY.  THESE STORMS WILL PRODUCE FREQUENT
LIGHTNING AND HEAVY RAIN.  SMALL HAIL AND WIND GUSTS OF 40 MPH ARE
POSSIBLE AS THESE STORMS MOVE SLOWLY TO THE EAST BETWEEN 5 AND 10 MPH
THROUGH THE REST OF THE AFTERNOON.

THE HEAVY RAIN COULD LEAD TO PONDING OF WATER ON ROADS.  IF THE HEAVY
RAIN PERSISTS FOR A LONGER PERIOD OF TIME THEN MINOR FLOODING ALONG
STREAMS AND CREEKS COULD OCCUR.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.  DO NOT ATTEMPT
TO CROSS ANY ROAD COVERED BY WATER.
Special weather statement, Jun 27, 3:07 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT MON JUN 27 2005

MEZ007-272200-
NORTHERN OXFORD ME-
307 PM EDT MON JUN 27 2005

VERY STRONG THUNDERSTORMS WERE MOVING SLOWLY EAST INTO NORTHERN
OXFORD COUNTY...AROUND AND NORTH OF UMBAGOG LAKE.  THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAIN.
SMALL HAIL AND WIND GUSTS OF 50 MPH ARE POSSIBLE AS THEY MOVE TO THE
EAST BETWEEN 5 ADN 10 MPH THROUGH 5 PM.

THE HEAVY RAIN COULD LEAD TO PONDING OF WATER ON ROADS.  IF THE HEAVY
RAIN PERSISTS FOR A LONGER PERIOD OF TIME THEN MINOR FLOODING ALONG
STREAMS AND CREEKS COULD OCCUR.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.  DO NOT ATTEMPT
TO CROSS ANY ROAD COVERED BY WATER.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:20 PM EDTFlash Flood WarningGYXCoos115 min
Jun 27, 3:19 PM EDTSevere Thunderstorm WarningGYXGrafton41 min
Jun 27, 3:45 PM EDTFlash Flood WarningGYXSullivan2 hr

Nearby

Flash Flood Warnings in New Hampshire, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.